One of Life’s Little Jokes

Last Thursday, I woke up at three in the morning with abdominal pain. Convincing myself it was nothing–I do this all the time–I went back to sleep.

At seven, the pain was worse. I reluctantly decided I had to visit the ER. Last time I did that was for kidney stones when I was forty, so it’s been a while. After dropping off Suki with a trusted neighbor, I drove to the hospital I’d bitched about only two weeks ago and checked in. No way could I drive all the way to Fort Myers, to the “good” hospital. If it turned out to be serious, I’d wrangle a transfer.

I was actually dealt with efficiently. I asked questions, they answered them, and the ER doc did pretty well until he told me what he was prescribing and said, “No side effects.”

Uh, all drugs have side effects. Food has side effects. Life has side effects. You get the point.

Instantly, I decided he was a fool, but I thanked him politely, said goodbye to the nurse, and on the way out, apologized to the triage person I’d been so nasty to when I first arrived. She gave me a hug.

I drove straight to the pharmacy and pleaded for them to hurry; I could barely stand at this point, the pain was so bad. UTIs are no picnic (look it up if you need to). Anyone can get them, and they hurt like a son of a bitch. Also, this was my second day of major discomfort; I’d ignored the symptoms the day before.

I got the Cipro for free; R speculated pharmacies all over the country received stock from the government during the big anthrax scare a while back, and now they’re trying to off-load the stuff before it becomes too old to use. The second drug–the one that turns your pee neon orange–cost me $16.

No side effects, my ass! I read the lengthy list provided on the yellow literature that came with the prescription and paled. Possible tendinitis? Permanent nerve damage? Oh yeah, death was in there, too.

I was supposed to take 500mg twice a day for ten days. After the first day, which kicked my ass so hard, I slept through it, I visited the Mayo Clinic site and did some research. Then I talked to a neighbor who’s a retired nurse.

What no one bothered to ask me about was my diet. I haven’t eaten anything with legs in about thirty-five years, which means I haven’t ingested the antibiotic-laced meat nearly everyone else in the country has. Also, I’ve been drinking mostly well water or filtered water for decades, so I’m not picking up much in the city water either.

The nurse instantly realized the impact that would have on the amount of antibiotics I was prescribed and okayed cutting the dose. I’ve managed to keep taking it with minimal side effects so far, and the pain is gone.

Ugh. So sick of it already though. There’s a funny taste in my mouth sometimes, and my guts don’t act as expected. I’m sticking close to home, resting a lot, reading, and streaming Netflix or Prime. I haven’t had this kind of time off in ages; it’s a shame I had to get sick to give myself permission to enjoy being lazy.

Have a great week! Hope to be back here Friday.

Advertisements

About Fenraven

Fenraven happily lives in south Florida, where it is really hot most of the year. Find him on Twitter, Google +, and Facebook by searching on 'fenraven'.
This entry was posted in RL and tagged , . Bookmark the permalink.

21 Responses to One of Life’s Little Jokes

  1. Although I clicked on ‘like’, I don’t. I don’t like hearing you’re sick. Hugs. (I know better than to offer prayers).

  2. UTIs are horrible… I empathize with you. And Cipro is in that family of nasty antibiotics I absolutely will not take ever again–they contribute to my tendonitis. Make sure you’re getting some good bacteria back in your system and I hope you feel back to yourself again soon. *hugs*

    • I’ve been told to wait on eating yogurt until I’ve finished the antibiotic treatment. 😦 In case the good bacteria interferes with what it’s doing or something. Meh. Doctors change their minds on this all the time, so who knows what to believe?

      I asked for penicillin. I’ve taken it before and it worked fine, and I’m not allergic. I really do think they are trying to get rid of the Cipro before it goes bad.

      • Wow, that’s odd; all my docs (and kidlet’s, too) have just said to have a four hour or so window as a buffer between the antibiotics and yogurt because of the calcium issue, but never to not have yogurt during the course since the probiotics can ease the tummy troubles. I don’t eat yogurt, so I’d always just double up on my Culturelle during antibiotic courses. And you’re most likely correct about the need to get rid of excess Cipro. :/

        • What’s the problem with calcium? I hate it when someone shakes a finger at you but doesn’t tell you why (referring to the yellow instructions, not you!).

          • I had read–when I was given an Rx for one– that it can interfere with the absorption, especially with quinolone class antibiotics, like cipro. But, who knows, right? They’re [medical community] all experts with differing yet correct opinions.

          • 😉 Just found this online: If you take an ANTACID containing magnesium or aluminum hydroxide (most have one or both), it will bind up to 90% of the drug, rendering it mostly ineffective. Same is true with zinc, iron, and calcium. It reaches optimum blood levels if taken 2 hours after a meal.

            Read this page if you want to freak out: http://www.prostatitis.org/ciproeffects.html

            I shouldn’t have read that page. 😦

  3. Lindsaysf says:

    I know you’re leery of antibiotics, as am I, but UTIs are one of those things you want to make sure you wipe out throughly. God knows you don’t want those bugs lingering and becoming resistant to antibiotics! Please don’t stop taking them before the full period – 10 days? The pain goes away sooner but the bugs are still there.

    • Yes, I’ve been told. But if I suffer any of the potentially life-changing side effects listed in the instructions, I will stop immediately and call my doctor. So far, side effects appear to be minimal. Urine retention during one 8-hr period, occasional joint pain, some general abdominal aches, and the expected fatigue.

      But there are other drugs that treat this, and I won’t permanently injure myself to keep taking this one.

  4. Jaycee Edward says:

    Glad you’re feeling better. And yes, be sure to take ALL of them – so important – don’t stop without at least getting another to take it’s place!

    • Today I have achy calves and ankles, and I’m experiencing general aching in the abdominal area. The UTI pain, however, has been gone for a couple days. This is Day 5 of treatment. Saturday is my LAST DAY, and I can’t wait. I’m terrified something horrible will happen to my body before this is over.

  5. W. Lotus says:

    I’m glad you’re on the mend!

  6. Helena Stone says:

    Ugh, I detest antibiotics and since I’m prone to chest infections, I take far more of them then I’d like. But the only alternative in case of a chest infection is steroids and since I am very allergic to them (the interfere with my circulation, trust me to suffer from a one in several million allergy) I don’t have a choice. Having said that, the worst they tend to give me is thrush, and since I know that, I get the medication to treat that prescribed as the same time as the antibiotic. You’re going about this the right way though. Listen to your body. Nobody knows it as well as you do and therefore you’ll know if something is really going wrong as a result of the drugs. But, as the others have said, it would be best if you could finish the ten days. I just hope you’ll feel a lot better soon and any side effects will disappear again as soon as you can stop taking those tablets. ❤

    • I’m waiting on a return call from my doctor regarding an unpleasant side effect that turned up this morning. I need to know if it’s fleeting or serious enough to warrant stopping taking it. I would like to finish this course of treatment, but I won’t sacrifice my general health to it. Meh! I just want to get done with this and move on. Six months with no emergencies or craziness would be appreciated!

  7. Allison says:

    Sorry to hear this. 😦 I’m glad you’re feeling better though. I hope this is the last of the hospital visits for a long time. ((Hugs))

  8. diannegray says:

    Not good at all to hear about the UTI, I use to get those and they’re hideous. I drink cranberry juice and that seems to have worked because I haven’t had one for a few years now. I’m sure we’ll see you here Friday – take care xxxx

  9. A.M.B. says:

    Oh no! UTIs are incredibly painful. I hope you feel better soon!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s